Post holiday blues?

Just returned from a two week all include in Lanzarote. Had a bit of an up and down time of, which I believe is part due to the strange steroid regime my rheumy put me on. 20mg day one and then I reduced from 10mg the next day to 8mg. I have contacted him and his advise is to now reduce the 20mg day by 1mg every 2-4 weeks. I've decided to take 18mg day one and 10mg day two with the reduction of 1mg, from the high dose, every 2-4 weeks.

My symptoms, shoulder and hip pain mostly are added to as I hurt my neck a few months ago and it's not getting any better despite Physio and massages. This is causing a lot of headaches at the mo and difficult to sleep. Add to that I have had a nagging pain deep in the groin for several months and I also think I have tennis elbow! The hydrochloriquine has also given me a skin rash on my foot that is proving difficult to shift.

I think the travel home yesterday took it out of me as I felt quite ill and shivery when I went to bed last night. Had a terrible night and could stick it no longer so got up at 5:30.

Not sure what I should do next, make another appointment with my Doc who doesn't seem to like it if you have more than one thing to ask about?

Fed up with this condition and not getting the same benefit from the steroids as I did initially 3 years ago.

7 Replies

oldestnewest
  • I have to say - your doctor's bizarre alternating doses of that size makes me cringe although I did do alternate day dosing for some time. However - I very obviously am a 36-hour effect pred person. Someone is using depot steroid injections and he finds he struggles with the falling off of the dose over the 3 weeks (it falls from about 12mg to 5mg per day over the period and starts again with the new injection) - I have come to the conclusion that a fairly steady daily dose is far easier to cope with.

    Do your think the hydroxychloroquine is helping? There is no evidence it does - it even gets a mention in the most recent recommendations for the management of PMR. Strangely, leflunomide doesn't get a look in - although it did have good results in a small pilot study and one of the rheumatologists I would trust my life with (there aren't many!) says it is the only thing he thinks is worth trying.

    You say you have bursitis in your elbow - is the deep groin pain also bursitis? Both would benefit more from local steroid injections.

  • Hi PMRpro, I don't think the hydroxychloriquine is doing anything! The leflunomide gave me awful stomach pains. The elbow I'm sure would benefit from a local steroid injection but the groin issue is more of an uncomfortable ache, difficult to describe actually but not pleasant that's for sure.

  • My hip bursitis started like that - the first sharp pain eventually came as I stood up and put weight in it then it went back to being an ache, especially in bed at night.

    If I were you, I wouldn't take the hydroxy if I didn't think it helped AND I had developed a rash!

  • Hi Griggser, I'm on Hydroxychloroquine, too, and I'm not sure it's helping at all - I suppose we'd only find out if we stopped it! I'm seeing my rheumatologist on Wednesday, and I'm going to ask about this. Will post if I get any info.

    Hope you feel better, soon.

  • Hi Griggser, I just know that I would be ill on your Rheumie's bizarre reduction programme. Have you tried other gentler methods? It varies from person to person how long steroid stays in the system, I believe. To this novice it seems like you metabolise it quite swiftly and therefore a steady tiny reduction might suit you better.

    The groin pain you describe was one of my early defining symptoms, if it twinges now I know I'm in trouble.

    Sorry that your holiday was blighted by this. I hope you get on to a steadier path now. Isn't there another GP in your practice that you could see ( I find the young junior/ student doctors keen and up to date. Yours sounds due for retirement.

  • Hi Griggser. Sorry to hear you still struggling. I was in Lanzarote at Halloween and must say it takes me a full day after travelling to be up to doing anything. It really takes it out of me every time and have to take it easy. Mind you doesn't stop me from flying but the special assistance at the airports does help. Your steroid routine is really strange. I am reducing from 10 to 9 mg ( on week 5 of slow reduction) and that is tough enough to deal with on alternate days this week so don't know if I could cope with 20 to 10mg. Do you have Fibromyalgia as well as Polymyalgia as the steroids won't do anything for it? Hope you start to feel better soon. You seemed to have tried a lot of different medications along with steroids without much success. My neurologist would like me to try Methotrexate as Mycophenolate didn't work but not convinced it really will make a difference either. I guess we need to have a bit more patience with this condition even though it can be extremely difficult at times.

  • Hi Caroline, yes I also have fibromyalgia which is obviously not a good combination. Good luck with your reduction and if you decide to try methotrexate I hope it works for you.

You may also like...